Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Vytorin and Cancer

Friday, 14 Aug 2009 10:13 AM

Question: I take Vytorin and am concerned that it might raise my risk of developing cancer. My doctor said I need to take it since my triglycerides were high. I do not like taking a medicine whose safety is in question. Is there anything else that I can take for both high cholesterol and triglycerides? I also take fish oil and CoQ10. Are there additional supplements I should be taking?





Dr. Hibberd's Answer:

Triglycerides can be tricky. Most patients should have values under 150, but we are not usually very aggressive until triglycerides exceed 250-300 unless your cardiac risks are excessive. There are many conditions that may elevate triglycerides. For instance, a diabetic’s triglycerides will remain elevated until the diabetes is controlled. Do you have diabetes? Is your diet healthy? Has your diet been adjusted to 2-4 grams of fish oil to see if your triglycerides will respond to dietary therapy (do this only under physician supervision)? Perhaps your doctor may add niacin to achieve good results. Cholesterol management will likely include a statin such as Lipitor with supplemental CoQ10 of 100mg daily.

I am not convinced the malignancy data is strong enough to warrant stopping the use of Vytorin. Not all patients with elevated triglycerides, however, need Vytorin. In addition to your prescribed medications, increase your fiber intake daily to 30-40 grams, and try to maximize the soluble fiber to decrease your lipids by as much as 15 percent. If you are not comfortable, request your doctor explore other options…or change doctors!







© HealthDay

 
1Like our page
2Share
Dr-Hibberd
253
2009-13-14
Friday, 14 Aug 2009 10:13 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved